(ĐTĐ) – Smoking has long been established as a major cause of cancers.
Now a study has found people who continue to puff on cigarettes after being diagnosed with the condition will experience more pain.
Researchers from Texas A&M University surveyed 224 patients with a range of cancer diagnoses.
Most cancer pain is caused by the tumour pressing on bones, nerves or other organs in the body.
It can also be related to cancer treatment. Chemotherapy drugs can cause numbness and tingling in hands and feet, while radiotherapy can cause skin redness and irritation.
Lead investigator Dr Joseph Ditre, said: ‘We hypothesised that, among patients with diverse cancer diagnoses, current smokers would report greater pain, pain interference, and pain-related distress than former smokers and/or never smokers.’
Patients were asked to rate their perceived severity of bodily pain from ‘none’ to ‘very severe’ and and the degree to which pain interfered with their daily routine from ‘not at all’ to ‘extremely.’
Current smokers experienced more severe pain than those who had never smoked, and also reported more interference from pain than either non smokers or former smokers.
The scientists also found the longer that former smokers had quit the less pain they experienced. They reported in the January 2011 issue of Pain that the findings held true no matter how far the cancer was advanced.
Dr Loria Bastian, from Duke University, who wrote an accompanying commentary to the paper, said: ‘The major strength of this study is the diverse types of cancer and stage of disease.
‘Although more research is needed to understand the mechanisms that relate nicotine to pain, physicians should aggressively promote smoking cessation among cancer patients.
‘Preliminary findings suggest that smoking cessation will improve the overall treatment response and quality of life.’
(Lưu ý: Việc đáp ứng với các liệu trình điều trị, máy, thiết bị trợ giúp là khác nhau tùy thuộc cơ địa mỗi người !
Những thông tin y học trên website chỉ mang tính tham khảo, bạn không được tự ý áp dụng nếu chưa được sự chỉ dẫn của thầy thuốc !)